Hail, Lawrence
- When
- May 9, 3:28 PM CST to 3:33 PM CST
- Where
- Lawrence County, Hoxie
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.050, -90.980
A weak upper level disturbance combined with an unstable airmass to produce scattered thunderstorms across Northeast Arkansas during the afternoon hours of May 9, 2014. One storm turned severe with a report of large hail in Lawrence County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A weak upper level disturbance combined with an unstable airmass to produce scattered thunderstorms across Northeast Arkansas during the afternoon hours of May 9, 2014. One storm turned severe with a report of large hail in Lawrence County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 9, 1:49 PM CST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 249 PM CDT FRI MAY 9 2014 .DISCUSSION... TODAY AND TONIGHT...THE MORNING RAIN COOLED AIRMASS OVER THE REGION WAS STARTING TO MODIFY THIS AFTERNOON WITH A FEW MORE BREAKS IN THE CLOUDS OCCURRING ACROSS THE NORTH. MESOANALYSIS FROM SPC INDICATED MOST UNSTABLE CAPE AMOUNTS NEAR 1000 J/KG. JUST TO OUR NORTH...A SEVERE THUNDERSTORM WATCH BOX WAS ISSUED IN RESPONSE TO GENERATED CONVECTION WITH MIDWEST SHORTWAVE AND APPROACHING COLD FRONT. THE TAIL END OF THIS DEVELOPING LINE EXTENDED INTO NORTH CENTRAL ARKANSAS...AND COULD POSE A SEVERE THREAT FOR THE REMAINDER OF THE DAYLIGHT HOURS ACROSS EASTERN ARKANSAS AND THE BOOTHEEL OF MISSOURI...WHERE INCREASING INSTABILITY/CAPE VALUES IN EXCESS OF 2000 J/KG IS EXPECTED BY 6PM. MODELS INDICATE HEAVIER PRECIPITATION AND INCREASED STORM COVERAGE ARRIVING LATER THIS EVENING AND OVERNIGHT AS THE CURRENT SHORTWAVE IN THE SOUTHERN HIGH PLAINS CROSSES THE OZARKS. NOT AS CONFIDENT ABOUT THE SEVERE NATURE/THREAT WITH THIS ACTIVITY. IF IT BECOMES MORE ORGANIZED WITH AN ESTABLISHED COLD POOL A DAMAGING WIND THREAT COULD CONTINUE THROUGH SATURDAY MORNING. FOR NOW WILL LEAVE THE CURRENT WORDING IN THE HWO. THE REMAINDER OF THE WEEKEND...CONVECTION WILL EXIT THE MIDSOUTH SATURDAY MORNING AS THE AFOREMENTIONED SHORTWAVE MOVES INTO THE OHIO VALLEY. THE FRONT WILL STALL AND START ITS SLOW RETREAT NORTHWARD AS A WARM FRONT. SO IT APPEARS THAT MOST OF THE WEEKEND WILL BE A BIT DRIER THAN FIRST THOUGHT...WITH JUST A SLIGHT CHANCE FOR A DIURNAL SHOWER OR STORM ON SUNDAY. WARM AND HUMID CONDITIONS WILL CONTINUE WITH HIGHS IN THE 80S AND LOWS IN THE 60S. MONDAY THROUGH FRIDAY...BOTH THE GFS AND ECMWF DEPICT A STRONGER IMPULSE PROGGED TO DIVE FROM THE PACIFIC NORTHWEST TO THE SOUTHERN ROCKIES OVER THE WEEKEND...EVENTUALLY ESTABLISHING A WELL CARVED OUT TROUGH OVER THE WEST BY MONDAY. THOUGH THE MODELS ARE ABOUT 24 HOURS SKEWED IN THEIR TIMING...THIS WAVE/ENERGY WILL DEEPEN A SURFACE LOW IN THE TEXAS PANHANDLE AND LIFT IT NORTHEAST TO IOWA DRIVING A COLD FRONT EASTWARD. THE MIDSOUTH WILL REVERT BACK TO A MORE SOUTHWEST UPPER FLOW AHEAD OF THE WAVE/FRONT WITH A RETURN TO STORMY WEATHER. HAVE LEANED MORE WITH THE SLOWER ECMWF THAT THE BRUNT OF ACTIVITY WILL ARRIVE TUESDAY AND TUESDAY NIGHT...TO INCLUDE A THREAT FOR AT LEAST ISOLATED SEVERE STORMS. CONVECTION WILL LINGER INTO WEDNESDAY AND THEN A MUCH COOLER AIRMASS IS ANTICIPATED TO SLIDE IN FROM THE NORTHWEST...KEEPING THE MIDSOUTH BELOW NORMAL INTO NEXT WEEKEND. JAB && .AVIATION... 18Z TAF SET VFR AND MVFR CONDITIONS WITH TSRA AND SHRA EXPECTED DURING THE FORECAST PERIOD. VCSH ARE POSSIBLE THIS EVENING STARTING AS EARLY AS 22Z. VCTS AND LOWER CIGS WILL BEGIN TO PREVAIL AS THE FRONT APPROACHES THE REGION TONIGHT. MADE TEMPO GROUP TO BEST TIME THE TS DEVELOPMENT THROUGH EACH SITE. CIGS WILL REMAIN NEAR MVFR TOMORROW MORNING BEFORE BEGINNING TO RISE LATE MORNING. VCSH WILL PREVAIL AT KTUP THROUGH TOMORROW MORNING WITH CIGS POSSIBLY REACHING IFR LEVELS. JPM3 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 252 PM CDT FRI MAY 9 2014 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-102200- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 252 PM CDT FRI MAY 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS EAST ARKANSAS...THE MISSOURI BOOTHEEL...EXTREME WEST TENNESSEE AND PORTIONS OF NORTHWEST MISSISSIPPI. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS. A FEW STRONG STORMS WILL BE POSSIBLE ACROSS THE REMAINING PORTIONS OF WEST TENNESSEE AND NORTH MISSISSIPPI. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS THE MIDSOUTH TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS A LARGE PORTION OF THE MIDSOUTH. JAB
The Memphis radar (KNQA), 127 km away, was scanning. The volume nearest the first event began at 21:28 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522447.